Alert archive / Idaho / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 9, NWS Spokane, WA

June 29, 2007Shoshone County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jun 29, 2007, 7:20 PM PDT for Shoshone County, Idaho. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2007, 7:20 PM PDT (02:20 UTC)
Expired
Jun 29, 2007, 7:49 PM PDT
In force
29 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Shoshone County, ID

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 300220
SVROTX
IDC079-300300-
/O.NEW.KOTX.SV.W.0009.070630T0220Z-070630T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
720 PM PDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO...

* UNTIL 800 PM PDT

* AT 717 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTH CENTRAL CLEARWATER COUNTY...OR ABOUT 27 MILES
  SOUTHWEST OF SUPERIOR...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN SHOSHONE COUNTY AT 730 PM PDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4688 11564 4669 11506 4714 11451 4743 11556

$$

FRIES
1 follow-up statement
000 
WWUS56 KOTX 300249
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
749 PM PDT FRI JUN 29 2007

IDC079-300259-
/O.CAN.KOTX.SV.W.0009.000000T0000Z-070630T0300Z/
SHOSHONE ID-
749 PM PDT FRI JUN 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHOSHONE COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM INDICATED BY DOPPLER RADAR HAS NOW MOVED OUT 
OF SHOSHONE COUNTY AND INTO MONTANA.  THE NATIONAL WEATHER SERVICE 
IN SPOKANE WASHINGTON HAS THEREFORE CANCELLED THE SEVERE 
THUNDERSTORM WARNING FOR SOUTHEASTERN SHOSHONE COUNTY.

LAT...LON 4688 11564 4669 11506 4714 11451 4743 11556

$$

FRIES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:31 PM PDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 29, 2:31 PM PDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
231 PM PDT FRI JUN 29 2007

.SYNOPSIS...
LOW PRESSURE WILL SWEEP THROUGH THE INLAND NORTHWEST THIS EVENING
BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. AFTER THE
PASSAGE OF TONIGHTS SYSTEM...UPPER LEVEL HIGH PRESSURE WILL
GRADUALLY BUILD INTO WASHINGTON AND IDAHO. BY THE MIDDLE OF NEXT
WEEK...THE WEATHER WILL BE HOT AND DRY WITH TEMPERATURES AT LEAST
10 DEGREES ABOVE AVERAGE.

&&

.DISCUSSION...
TONIGHT...THE UPPER TROUGH AXIS ADVANCING THROUGH OREGON HAS
BECOME INCREASINGLY NEGATIVE TILT THIS AFTERNOON. LARGE SCALE
SYNOPTIC ASCENT IS INCREASING WITH THE APPROACH OF 90KT+ JET CORE
AT 250MB ROUNDING THE BASE OF THE UPPER TROUGH. AS OF 21Z...RADAR
OUT OF PENDLETON IS SHOWING RAPID CONVECTIVE DEVELOPMENT OVER THE
NORTHEAST OREGON. COLD CORE SHOWERS HAVE ALSO BEEN ON THE
INCREASE WEST OF THE CASCADES CLOSER TO THE CENTER OF THE COLD
CORE. WE ARE EXPECTING A RAPID INCREASE IN CONVECTIVE COVERAGE
BETWEEN 22Z AND 00Z OVER THE ENTIRE FORECAST AREA WITH THE ARRIVAL
OF THE UPPER TROUGH. COMPUTED LIFTED INDICES ALONG THE EAST SLOPES
OF THE NORTHERN CASCADES FROM NGM LAMP ALGORITHMS SUGGEST VALUES
OF -3 TO -5C SUGGESTING THE POTENTIAL OF STRONG STORMS MAINLY
BEFORE 00Z. AFTER THE PASSAGE OF THE UPPER TROUGH EARLY THIS
EVENING...WESTERLIES SHOULD SHADOW THE COLUMBIA BASIN AND
WATERVILLE PLATEAU. AS FOR EASTERN WASHINGTON AND NORTHERN
IDAHO...SURFACE BASED INSTABILITY IS NOT AS IMPRESSIVE. DEWPOINTS
IN THE UPPER 40S TO NEAR 50 HAVE YIELDED LITTLE INSTABILITY THUS
FAR...BUT THE NAM FORECASTS 2-3C COOLING BETWEEN 21Z AND 03Z WHICH
WILL CONTRIBUTE TO THE DESTABILIZATION. DESPITE MID LEVEL
COOLING...700-500MB LAPSE RATES APPEAR MARGINAL FOR SEVERE STORMS.
WITH 0-6KM BULK SHEAR VALUES BETWEEN 50-60KTS...UPDRAFTS THAT ARE
ABLE TO REMAIN UPRIGHT WILL HAVE THE POTENTIAL TO BECOME
SEVERE...BUT THERE MAY BE INSUFFICIENT INSTABILITY TO TO GENERATE
UPDRAFTS STRONG ENOUGH TO SURVIVE THIS STRONGLY SHEARED
ENVIRONMENT. BY 03Z...THE AXIS OF MAXIMUM Q-VECTOR CONVERGENCE
WILL BE SHUNTED WELL NORTH OF THE CANADIAN BORDER...AND THE THREAT
FOR THE MAJORITY OF THE CONVECTIVE ACTIVITY WILL BE OUT OF
WASHINGTON AND IDAHO. /GKOCH

SATURDAY AND SUNDAY...A DRY SOUTHWESTERLY FLOW WILL FOLLOW THE
PASSAGE OF TONIGHTS COLD FRONT. SATURDAY WILL BE THE COOLEST DAY
FOR AT LEAST THE NEXT 10 DAYS. I GENERALLY CUT THE DIFFERENCE
BETWEEN THE COOLER NAM GUIDANCE AND THE WARM GFS MOS. LIGHT WINDS
AND GENERALLY CLEAR SKIES SATURDAY NIGHT WILL MEAN THE NORTHERN
VALLEYS WILL RADIATE WELL WITH A FEW SPOTS POTENTIALLY DIPPING
INTO THE UPPER 30S. /GKOCH

MONDAY THROUGH NEXT FRIDAY NIGHT...MODELS STILL WELL CLUSTERED IN
DEVELOPING A VERY BROAD AND PRONOUNCED RIDGE OVER THE REGION
BEGINNING TUESDAY AND CONTINUING INTO NEXT WEEKEND. WITH JUST A
WEAK SHORT WAVE SHIFTING UP THE PACIFIC COAST ON
MONDAY...AFFECTING MAINLY AREAS WEST OF THE CASCADE
CREST...CONDITIONS WILL BECOME INCREASINGLY DRY...STABLE...AND HOT
THROUGH THE WEEK.

WITH COLUMN MOISTURE WANING SIGNIFICANTLY BY THURSDAY...ANY
INSTABILITY FROM THE WAVE THAT PASSES TO OUR NORTHWEST MONDAY LONG
GONE...AND A STRONG RIDGE BUILDING IN OVERHEAD...SKIES WILL TREND
FROM PARTLY CLOUDY MONDAY TO CRYSTAL CLEAR BY THURSDAY. THIS IS
WELL AGREED UPON BY THE GFS...CANADIAN...AND THE DGEX THROUGH THE
PERIOD. IN FACT...AGREEMENT UPON BOTH THE SYNOPTIC FLOW AS WELL AS
THE LOWER LEVEL THERMAL FIELD IS MUCH BETTER THAN NORMAL AND
CONTINUES TO POINT TOWARD RATHER EXTREME HEAT REACHING THE AREA BY
THURSDAY AND LASTING UNTIL SATURDAY OR SO. TEMPERATURES AT 850 MB
APEX AT 29C ON THE GFS ON FRIDAY...AT LEAST 29C BY THE END OF THE
ECMWF RUN ON THURSDAY...AND 31C ON THE DGEX BY FRIDAY.
CONSIDERING THE RECORD HIGH 850 MB TEMPERATURE EVER OBSERVED AT
SPOKANE IS 31.6C...THIS IS NO DOUBT AN EXTREME HEAT WAVE ON THE
WAY. AS A RESULT...HAVE UPPED HIGH TEMPERATURES TO NEAR OR ABOVE
100 DEGREES FOR THURSDAY THROUGH FRIDAY FOR ALL LOWER ELEVATION
LOCATIONS...WHICH PUTS THEM SIGNIFICANTLY ABOVE MEX/MEN
GUIDANCE...BUT WITH LITTLE SUPPORT FROM ANY OPERATIONAL RUN OR
ENSEMBLE FOR THE NUMBERS SUGGESTED BY THE MEX/MEN...BELIEVE IT IS
BEING HEDGED SIGNIFICANTLY TOWARD CLIMO FOR NO APPARENT REASON.
FOR A COMPARISON...LAST YEARS 100+ DEGREE DAYS OCCURRED WITH 850
MB TEMPERATURES AS LOW AS 27.6C. /FRIES

&&

.AVIATION...THE POTENTIAL FOR THUNDERSTORMS OVER EASTERN
WASHINGTON AND NORTHERN IDAHO HAS BEEN PUSHED BACK AN HOUR OR TWO
TO THE 21Z TO 01Z TIME FRAME. CONVECTION WILL COME TO AN END
ABRUPTLY WITH THE PASSAGE OF THE COLD FRONT THIS EVENING. LOCALLY
GUSTY SURFACE WINDS WILL FOLLOW THE PASSAGE OF THE FRONT EARLY
THIS EVENING WITH GUSTS IN THE 25-30KT RANGE. MAINLY VFR
CONDITIONS ARE ANTICIPATED THROUGH 18Z SATURDAY...BUT TEMPORARY
MVFR CONDITIONS WILL BE POSSIBLE WITH THUNDERSTORMS. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        49  74  49  80  56  81 /  40   0   0   0   0   0
COEUR DALENE  48  75  43  80  54  82 /  50   0   0  10   0   0
PULLMAN        46  73  45  79  51  80 /  30   0   0   0   0   0
LEWISTON       56  83  54  89  60  90 /  20   0   0   0   0   0
COLVILLE       47  77  44  83  49  85 /  50  10   0   0   0  10
SANDPOINT      48  73  42  82  53  82 /  60  10   0  10  10  10
KELLOGG        49  72  47  81  53  83 /  60   0   0  10  10  10
MOSES LAKE     49  79  50  84  56  86 /  10   0   0   0   0   0
WENATCHEE      54  78  57  82  60  85 /  10   0   0   0   0   0
OMAK           47  78  45  82  55  86 /  20   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 29, 6:54 PM PDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
654 PM PDT FRI JUN 29 2007

WAZ041-042-010200-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...WENATCHEE...LEAVENWORTH...MAZAMA...
TWISP...WINTHROP
654 PM PDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>038-043-044-010200-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
654 PM PDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL PASS THROUGH EASTERN
WASHINGTON AND NORTH IDAHO THIS EVENING. THIS DISTURBANCE WILL
CONTINUE TO PRODUCE STRONG THUNDERSTORMS THROUGH THE EVENING. SOME
OF THE THUNDERSTORM COULD PRODUCE SEVERE WIND GUSTS IN EXCESS OF 60
MPH AND LARGE HAIL. THE DISTURBANCE WILL PASS INTO SOUTHEASTERN
BRITISH COLUMBIA AFTER SUNSET RESULTING IN A RAPID DECREASE IN THE
THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 29, 5:49 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
549 PM PDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND GST     BONNERS FERRY           48.69N 116.32W
06/29/2007  E60 MPH          BOUNDARY           ID   TRAINED SPOTTER

            ESTIMATED BY SPOTTER. BROKE OFF SMALL TREES IN A PARKING
            LOT.

&&

JFOX
Local storm report, Jun 29, 6:01 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
601 PM PDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND DMG     3 S SANDPOINT           48.24N 116.56W
06/29/2007                   BONNER             ID   EMERGENCY MNGR

            ROOF BLOWN OFF FIRE DEPARTMENT IN SAGLE.

&&

JFOX
Local storm report, Jun 29, 6:03 PM PDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
603 PM PDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     N BLANCHARD             48.02N 116.98W
06/29/2007  E60 MPH          BONNER             ID   TRAINED SPOTTER

            SEVERAL TREES DOWNED INCLUDING ONE 8 INCH DIAMETER TREE.

&&

KJ
Local storm report, Jun 29, 6:23 PM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
623 PM PDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     MOYIE SPRINGS           48.72N 116.19W
06/29/2007  E70 MPH          BOUNDARY           ID   TRAINED SPOTTER

            SPOTTER ESTIMATED 70 MPH WINDS WHICH UPROOTED 18-24 INCH
            TREES

&&

JFOX
Local storm report, Jun 29, 6:33 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
633 PM PDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             WINCHESTER              46.24N 116.62W
06/29/2007  E1.75 INCH       LEWIS              ID   LAW ENFORCEMENT

&&

JFOX
Local storm report, Jun 29, 6:43 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
643 PM PDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             REUBENS                 46.32N 116.54W
06/29/2007  E1.75 INCH       NEZ PERCE          ID   LAW ENFORCEMENT

&&

JFOX

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:04 PM PDTSevere Thunderstorm WarningOTXBonner56 min
Jun 29, 5:23 PM PDTSevere Thunderstorm WarningOTXNez Perce52 min
Jun 29, 5:37 PM PDTSevere Thunderstorm WarningOTXBoundary38 min
Jun 29, 6:02 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce43 min
Jun 29, 6:10 PM PDTTornado WarningOTXLewis23 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.